MAUDE Adverse Event Report: SYNTHES TUTTLINGEN PERIOSTEAL ELEVATOR 3MM CURVED BLADE - STRAIGHT EDGE

SYNTHES TUTTLINGEN PERIOSTEAL ELEVATOR 3MM CURVED BLADE - STRAIGHT EDGE
Catalog Number 399.48.96
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Codes No Patient Involvement (2645); No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no known reported patient involvement associated with the complained event.Date of event is unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).A device history record (dhr) review was requester for part # 399.48.96 / lot # a7ia49: a device history record review could not be performed as part number and lot number unknown at synthes (b)(4).The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that screw driver wooden handles from a modular hand system are bleeding and leaving stains on the lids and causing a concern.There is no patient involved as this is happening in sterile processing department.This report is for one (1) periosteal elevator 3mm curved blade-straight edge.(b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Manufacture date reported as week 6 in 2003.Customer quality conducted an investigation of the returned devices.Periosteal elevator 3mm curved blade - straight edge p/n 399.48.96, lot# a7ma06 customer quality (cq) engineering investigation: this complaint is unconfirmed.The handles of the returned devices were not leaking and did not exhibit any residue during visual inspection at the cq location.The reported issue of ¿greasy¿ residue identified on the handles was not seen internally when the returned devices were re-processed internally per the required product reprocessing (cleaning and sterilization) steps.The complaint issue could not be replicated.Visual inspection, device history record (dhr) review and drawing reviews were performed as part of this investigation.Visual inspection and functional test: the devices handles are not wooden but made of phenolic le grade material.The devices did not exhibit any signs of damage on the handles or on the rest of the device body.This complaint is unconfirmed.The handles of the returned devices were not found to be leaking and did not exhibit any residue during visual inspection at the cq location.The overall balance of the returned devices is in a good and functional condition.Dhr review for part #399.48.96, lot# a7ma06:the dhr is no longer available in tuttlingen due to the age of the instrument (over 14 years old).Hardness and material review is not applicable at this time for the above two devices as the devices are more than 14 years old and hence have undergone a considerable cumulative wear during their service period.The complaint condition is most probably not an outcome of the hardness or the material of the above two devices.Drawing review: the returned devices were found to be manufactured per the applicable mfg drawings.No drawing issues or discrepancies were noted.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.Under a similar complaint that had been lodged against device handles composed of the same material (phenolic le grade), the returned handle was sent for residue analysis via fourier transformed infrared spectrophotometry (ftir) by diamond attenuated total reflection (datr).The analysis revealed the presence of the following extractable residues: phenolic compound, autoclave packaging and cotton spectra, all of which can be attributed to the device history.Although the exact cause for this complaint condition could not be determined, it is likely a result of wear/repeated sterilization cycles coupled with the device being subjected to forces outside approved limits, and not the device's design.The bleeding residue reported by the customer is likely caused by a failure at the customer to properly reprocess the product.It is probably the result of the product not being correctly reprocessed.Dhr review: p/n 399.48.96, lot# a7ma06, manufacturing date: week 6 in 2003, the dhr is no longer available in tuttlingen due to the age of the instrument (over 14 years old).Therefore the exact date of manufacture is unknown.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERIOSTEAL ELEVATOR 3MM CURVED BLADE - STRAIGHT EDGE
Common Device Name
ELEVATOR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen CO 78532
GM  78532
MDR Report Key6832117
Report Number1719045-2017-10859
Device Sequence Number13467386
Product Code HTE
UDI-Device Identifier10886982202840
UDI-Public(01)10886982202840(10)A7IA49
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.48.96
Device Lot NumberA7MA06
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2017
Initial Date Received by Manufacturer 08/09/2017
Supplement Date Received by Manufacturer08/30/2017
10/05/2017
Initial Report FDA Received Date08/30/2017
Supplement Report FDA Received Date09/14/2017
10/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1